Medication Errors, Confusion Common For Hospital Patients: Yale Study

As a practitioner at Yale-New Haven Hospital, Dr. Leora Horwitz has seen her share of patients who misunderstand medication changes made during their hospital stays. Just recently, one of her female patients, who was switched to a new beta blocker for high blood pressure during an inpatient stay, landed back in the hospital after discharge because she had taken both the new medication and her old beta blocker – a combination that lowered her heart rate and blood pressure to dangerous levels. “Every physician can tell you about these kinds of errors,” Horwitz said. “We do a relatively poor job of educating patients about their medications.”

As a researcher, Horwitz can now quantify those lapses.  A recent study she led looked at 377 patients at Yale-New Haven Hospital, ages 64 and older, who had been admitted with heart failure, acute coronary syndrome or pneumonia, then discharged to home. Of that group, 307 patients – or 81 percent — either experienced a provider error in their discharge medications or had no understanding of at least one intended medication change.

More about: , , , , , , ,